Kansas, 2021

Flash Flood and Hail in Kansas, September 5, 2021

September 5, 2021 · NWS GLD · 3 events in 2 counties and zones

During the late afternoon hours, isolated thunderstorms developed over portions of Northwest Kansas. One storm in Sheridan County produced up to 60 mph wind gusts along with penny to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon hours, isolated thunderstorms developed over portions of Northwest Kansas. One storm in Sheridan County produced up to 60 mph wind gusts along with penny to quarter sized hail. Another storm produced flash flooding in the city of Leoti.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 5, 3:02 PM CST, 58 minutes earlier.

Area forecast discussion, Sep 5, 3:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
302 PM MDT Sun Sep 5 2021

.SHORT TERM...(This evening through Tuesday Morning)
Issued at 136 PM MDT Sun Sep 5 2021

The forecast period begins with northwesterly flow over the area
with an amplifying ridge over the western CONUS. A dryline is
currently moving east over the CWA as dewpoints are in the mid 20s
near Limon to 45 in Goodland and 60 in Colby. The dryline has the
potential create enough lift for isolated storms mainly along and
east of an Oberlin to Colby to Tribune. Visible satellite does
show a CU field developing in that area as of 19Z. Forecast
soundings over Gove county does indicate a cap in place around the
750mb level with 1300 j/kg of DCAPE, 2000-2500 j/k of MUCAPE,
lapse rates around 8C and 30+knots of shear which would be
sufficient for perhaps quarter size hail and 50-60mph wind gusts
IF storms are are able to break the cap and form. If storms do
form they should dissipate with the loss of diurnal heating
through the afternoon. The other main issue is behind the dry is
elevated to near critical fire weather conditions. The near
critical conditions look to remain confined to east Colorado as
the dryline has moved through there around 17-18Z. Afternoon highs
continue to look on track in the mid to upper 80s to perhaps a
few locales hitting 90. Overnight tonight looks to be clear as
overnight lows fall into the 50s to low 60s across the entire
area.

For Labor Day, sunny and warm temperatures return to the area with
afternoon highs in the 90s. Elevated to near critical fire weather
conditions are again expected as RH values fall into the lower
teens across east Colorado and the mid teens to low 20s towards
Highway 25. Winds will again be the limiting factor with gusts
around 15- 20mph throughout the afternoon. Overnight lows for
Monday will be in the mid 50s to low 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 PM MDT Sun Sep 5 2021

The long term period from Tuesday through Sunday remains dry with
the main concern being the potential for elevated to near critical
fire weather conditions during the afternoon hours.

The large area of high pressure aloft migrates from the
Intermountain region on Tuesday across the 4-corners region on
Wednesday and into the southern Rockies and southern High Plains
on Thursday and Friday before it flattens and diminishes over the
weekend as a series of upper short wave troughs move through the
westerly flow along the U.S./Canadian border region.

A trough/cold front at the surface moves east of the area early
Tuesday with a slightly cooler airmass moving into the region that
brings high temperatures back into the 80s and closer to normal
for this time of year on Tuesday and Wednesday. On the back side
of the surface trough/front, north/northeast winds may end up
being a little stronger during the day on Tuesday than they have
been in days prior given the increase in the pressure gradient
around the surface trough.

Fire Weather conditions may end up being elevated on Tuesday with
an increase in the wind speeds, but with cooler temperatures on
Tuesday and Wednesday, expect RH values to be above critical
thresholds. However, with a transition to mostly south/southwest
winds and temperatures back up in the middle to upper 90s on
Thursday and Friday, expect the western sections of the forecast
area along and west of the eastern Colorado border to see RH
values down near or below the 15% critical threshold. Wind speeds
may not be as high those days, so elevated to near critical fire
weather conditions are expected rather than critical conditions.

Another trough/front moves through the area on Saturday, bringing
temperatures down a few degrees and the RH values up slightly for
Saturday and Sunday. Conditions will still be dry, warm, and a
little breezy during the afternoon, but fire weather conditions
are not expected to reach critical values at this time on either
of those days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1103 AM MDT Sun Sep 5 2021

An overall decent day for aviation as VFR conditions are expected
throughout the entire TAF forecast period for KGLD and KMCK. A
wind shift shortly after 18z looks likely for KMCK with the
passing of a boundary as winds go from south to north. Gustier
than previously forecasted winds at KMCK have been observed over
the past 1-2 hours so opted to go with NAMNEST for winds through
21Z for KMCK terminal as it is best picking up the stronger gusts.
With the passing of the boundary a slight chance for isolated
thunderstorms exists to the south and east of the two terminals.
At this time it appears as if the better forcing for any storms
will remain away from KMCK and KGLD through the afternoon but will
need to keep an eye out for VCTS through 01Z. Overnight winds
will shift back to the southwest as ridging moves over the High
Plains.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TT
LONG TERM...LOCKHART
AVIATION...TT
Hazardous weather outlook, Sep 5, 2:45 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 PM MDT Sun Sep 5 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
245 PM MDT Sun Sep 5 2021 /345 PM CDT Sun Sep 5 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon and evening along
and east of a Oberlin to Colby to Tribune line. Severe weather is
not currently anticipated but storms could contain small hail and
gusty winds along with dangerous lightning if they are able to form.
Elevated to near critical fire weather is expected mainly along and
west of Highway 27 this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Elevated to near critical fire weather conditions are expected for
Monday afternoon for areas along and west of Highway 25. Elevated
fire weather is then again possible Thursday and Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon or evening at this
time.

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Wichita

When
September 5, 4:00 PM CST to 5:15 PM CST
Where
Wichita County, 1.13 mi NNW of Leoti to 0.5 mi NW of Leoti
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.496, -101.355

Wichita County Law Enforcement reported at least 6 inches of water on roads within the city of Leoti due to heavy rain. A nearby rain gauge reported 0.51 inches of rain within a 15 minute period during the event. At times the rain was so heavy, visibility was reduced to half a mile or less.

Thunderstorm Wind, Sheridan

When
September 5, 5:59 PM CST
Where
Sheridan County, 6.27 mi NE of Angelus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.231, -100.573

A reported 60 mph wind gust occurred as a strong thunderstorm moved over the location.

Hail, Sheridan

When
September 5, 5:59 PM CST
Where
Sheridan County, 5.23 mi NE of Angelus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.227, -100.593

A trained spotter observed penny to quarter sized hail as a thunderstorm moved over the location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985616, 985716, 985717.